Skip to main content Accessibility help

Indiscriminate covers of infinite translation surfaces are innocent, not devious

  • W. PATRICK HOOPER (a1) (a2) and RODRIGO TREVIÑO (a3)


We consider the interaction between passing to finite covers and ergodic properties of the straight-line flow on finite-area translation surfaces with infinite topological type. Infinite type provides for a rich family of degree- $d$ covers for any integer $d>1$ . We give examples which demonstrate that passing to a finite cover can destroy ergodicity, but we also provide evidence that this phenomenon is rare. We define a natural notion of a random degree $d$ cover and show that, in many cases, ergodicity and unique ergodicity are preserved under passing to random covers. This work provides a new context for exploring the relationship between recurrence of the Teichmüller flow and ergodic properties of the straight-line flow.



Hide All
[BM74] Beardon, A. F. and Maskit, B.. Limit points of Kleinian groups and finite sided fundamental polyhedra. Acta Math. 132 (1974), 112.
[Bow13] Bowman, J. P.. The complete family of Arnoux–Yoccoz surfaces. Geom. Dedicata 164(1) (2013), 113130.
[Buf13] Bufetov, A. I.. Limit theorems for suspension flows over Vershik automorphisms. Russian Math. Surveys 68(5) (2013), 789860.
[CE07] Cheung, Y. and Eskin, A.. Unique ergodicity of translation flows. Partially Hyperbolic Dynamics, Laminations, and Teichmüller Flow. Selected Papers of the Workshop, Toronto, Ontario, Canada, January 2006 (Fields Institute Communications, 51) . Ed. Giovanni, F. et al. . American Mathematical Society, Providence, RI, 2007, pp. 213221.
[CGL06] Chamanara, R., Gardiner, F. P. and Lakic, N.. A hyperelliptic realization of the horseshoe and baker maps. Ergod. Th. & Dynam. Sys. 26(6) (2006), 17491768.
[Cha04] Chamanara, R.. Affine automorphism groups of surfaces of infinite type. In the Tradition of Ahlfors and Bers, III (Contemporary Mathematics, 355) . American Mathematical Society, Providence, RI, 2004, pp. 123145.
[DEDML98] Degli Esposti, M., Del Magno, G. and Lenci, M.. An infinite step billiard. Nonlinearity 11(4) (1998), 9911013.
[HR16] Herrlich, F. and Randecker, A.. Notes on the veech group of the chamanara surface, Preprint, 2016, arXiv:1612.06877.
[Hoo13] Hooper, W. P.. Immersions and the space of all translation structures, Preprint, 2013, arXiv:1310.5193.
[Hoo15] Hooper, W. P.. The invariant measures of some infinite interval exchange maps. Geom. Topol. 19(4) (2015), 18952038.
[Hoo16] Hooper, W. Patrick. Immersions and translation structures I: The space of structures on the pointed disk, Preprint, 2016, arXiv:1309.4795.
[Hub06] Hubbard, J. H.. Teichmüller Theory and Applications to Geometry, Topology, and Dynamics, Vol. 1: Teichmüller theory. Matrix Editions, Ithaca, NY, 2006.
[HW13] Hubert, P. and Weiss, B.. Ergodicity for infinite periodic translation surfaces. Compos. Math. 149(8) (2013), 13641380 (in English).
[LTn16] Lindsey, K. and Treviño, R.. Infinite type flat surface models of ergodic systems. Discrete Contin. Dyn. Syst. 36(10) (2016), 55095553.
[Mas92] Masur, H.. Hausdorff dimension of the set of nonergodic foliations of a quadratic differential. Duke Math. J. 66(3) (1992), 387442.
[MS91] Masur, H. and Smillie, J.. Hausdorff dimension of sets of nonergodic measured foliations. Ann. of Math. (2) 134(3) (1991), 455543.
[MT02] Masur, H. and Tabachnikov, S.. Rational billiards and flat structures. Handbook of Dynamical Systems, Vol. 1A. North-Holland, Amsterdam, 2002, pp. 10151089.
[PSV11] Przytycki, P., Schmithüsen, G. and Valdez, F.. Veech groups of Loch Ness monsters. Ann. Inst. Fourier 61(2) (2011), 673687 (in English).
[Pud13] Puder, D.. Primitive words, free factors and measure preservation. Israel J. Math. (2013), 149 (in English).
[Rad25] Radó, T.. Über den Begriff der Riemannschen Fläche. Acta Litt. Sci. Szeged 2 (1925), 101121, 10.
[Ran14] Randecker, A.. Wild translation surfaces and infinite genus, Preprint, 2014, arXiv:1410.1501.
[Ric63] Richards, I.. On the classification of noncompact surfaces. Trans. Amer. Math. Soc. 106(2) (1963), 259269.
[Rya97] Ryan, K.. Elephant Rocks. Grove Press, New York, 1997.
[Thu88] Thurston, W. P.. On the geometry and dynamics of diffeomorphisms of surfaces. Bull. Amer. Math. Soc. (N.S.) 19(2) (1988), 417431.
[Tre14] Treviño, R.. On the ergodicity of flat surfaces of finite area. Geom. Funct. Anal. (2014), 127.
[Tre16] Treviño, R.. Flat surfaces, Bratteli diagrams, and unique ergodicity à la Masur. Israel J. Math. (2017), to appear, arXiv:1604.03572.
[Tro99] Troubetzkoy, S.. Billiards in infinite polygons. Nonlinearity 12(3) (1999), 513524.
[Vee89] Veech, W. A.. Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards. Invent. Math. 97(3) (1989), 553583.
[VJ68] Vere-Jones, D.. Ergodic properties of nonnegative matrices. II. Pacific J. Math. 26 (1968), 601620.

Related content

Powered by UNSILO

Indiscriminate covers of infinite translation surfaces are innocent, not devious

  • W. PATRICK HOOPER (a1) (a2) and RODRIGO TREVIÑO (a3)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.